On the generic spectrum of a riemannian cover
Annales de l'Institut Fourier, Volume 40 (1990) no. 2, pp. 407-442.

Let M be a compact manifold let G be a finite group acting freely on M, and let G be the (Fréchet) space of G-invariant metric on M. A natural conjecture is that, for a generic metric in G , all eigenspaces of the Laplacian are irreducible (as orthogonal representations of G). In physics terminology, no “accidental degeneracies” occur generically. We will prove this conjecture when dimM dimV for all irreducibles V of G. As an application, we construct isospectral manifolds with simple eigenvalue spectra.

Soient M une variété compacte et G un groupe fini opérant librement sur M, et soit G l’espace (de Fréchet) des métriques G-invariantes sur M. Il est naturel de conjecturer que, pour une métrique générique, tous les espaces propres du laplacien sont irréductibles, en tant que représentations orthogonales de G. (Dans le langage de la physique nous dirions que, génériquement, il n’y a pas de “dégénérescences accidentelles”.) Nous prouvons cette conjecture lorsque dimL dimV pour toutes les représentations irréductibles de G. Comme application, nous construisons des variétés isospectrales à spectres simples.

     author = {Zelditch, Steven},
     title = {On the generic spectrum of a riemannian cover},
     journal = {Annales de l'Institut Fourier},
     pages = {407--442},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {40},
     number = {2},
     year = {1990},
     doi = {10.5802/aif.1219},
     mrnumber = {91g:58294},
     zbl = {0722.58044},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.1219/}
AU  - Zelditch, Steven
TI  - On the generic spectrum of a riemannian cover
JO  - Annales de l'Institut Fourier
PY  - 1990
SP  - 407
EP  - 442
VL  - 40
IS  - 2
PB  - Institut Fourier
PP  - Grenoble
UR  - http://archive.numdam.org/articles/10.5802/aif.1219/
DO  - 10.5802/aif.1219
LA  - en
ID  - AIF_1990__40_2_407_0
ER  - 
%0 Journal Article
%A Zelditch, Steven
%T On the generic spectrum of a riemannian cover
%J Annales de l'Institut Fourier
%D 1990
%P 407-442
%V 40
%N 2
%I Institut Fourier
%C Grenoble
%U http://archive.numdam.org/articles/10.5802/aif.1219/
%R 10.5802/aif.1219
%G en
%F AIF_1990__40_2_407_0
Zelditch, Steven. On the generic spectrum of a riemannian cover. Annales de l'Institut Fourier, Volume 40 (1990) no. 2, pp. 407-442. doi : 10.5802/aif.1219. http://archive.numdam.org/articles/10.5802/aif.1219/

[Al] J. H. Albert, Generic properties of eigenfunctions of elliptic partial differential equations, Trans. Am. Math. Soc., 238 (1978), 341-354. | MR | Zbl

[Ad] J. F. Adams, Lectures on Lie Groups, Univ. Chicago Press, 1969. | MR | Zbl

[Ar] V. I. Arnold, Modes and Quasimodes, Fun. Anal. and App., 6 (1972), 44. | MR | Zbl

[BaUr] S. Bando and H. Urakawa, Generic properties of the eigenvalues of the Laplacian for compact riemannian manifolds, Tôhoku Math. J., 35 (1983), 155-172.

[Be1] G. Besson, On the multiplicity of eigenvalues of the Laplacian, SLN 1339, Springer-Verlag, (1988), 32-53. | MR | Zbl

[Be2] G. Besson, Propriétés génériques des fonctions propres et multiplicités, preprint (1989). | MR | Zbl

[B1Wi1] D. D. Bleecker and L. C. Wilson, Splitting the spectrum of a Riemannian manifold, SIAM J. Math. Anal., 11 (5) (1980), 813-818. | MR | Zbl

[BröT-D] T. Bröcker and T. Tom Dieck, Representations of Compact Lie Groups, Grad. Texts, Springer-Verlag, 98 (1985). | MR | Zbl

[Bro] R. Brooks, Constructing isospectral manifolds, Am. Math. Monthly, 95 (1988), 823-839. | MR | Zbl

[D] H. Donnelly, G-spaces, the asymptotic splitting of L2(M) into irreducibles, Math. Ann., 237 (1978), 23-40. | MR | Zbl

[H] L. Hörmander, The Analysis of Linear Partial Differential Operators III, Springer-Verlag, 1985. | Zbl

[K] A. A. Kirillov, Elements of the Theory of Representations, Springer-Verlag, 1976. | MR | Zbl

[PSa] R. Phillips and P. Sarnak, The Weyl theorem and the deformation of discrete groups, Comm. P.A.M., 38 (1985), 853-866. | MR | Zbl

[SeT] H. Seifert and W. Threlfall, A textbook of topology, Academic Press, 1980.

[Su] Sunada T., Riemannian coverings and isospectral manifolds, Ann. Math., 121 (1985), 169-186. | MR | Zbl

[U] K. Uhlenbeck, Generic properties of eigenfunctions, Amer. J. Math., 98 (1976), 1059-1078. | MR | Zbl

[Wig] E. P. Wigner, Group Theory and its Applications to the Quantum, Mechanics of Atomic Spectra, Academic Press, 1959. | Zbl

[Z] S. Zelditch, Isospectrality in the category of Fourier integral operators I, preprint (1990). | Zbl

Cited by Sources: